Computational & Technology Resources
an online resource for computational,
engineering & technology publications
Civil-Comp Proceedings
ISSN 1759-3433
CCP: 89
Edited by: M. Papadrakakis and B.H.V. Topping
Paper 75

Quasi-Newton Preconditioners for the Solution of Large Nonlinear Systems in Porous Media

L. Bergamaschi1, R. Bru2, A. Martínez1 and M. Putti1

1Department of Mathematical Methods and Models for Scientific Applications, University of Padua, Italy
2Institute of Multidisciplinary Mathematics, Politechnical University of Valencia, Spain

Full Bibliographic Reference for this paper
, "Quasi-Newton Preconditioners for the Solution of Large Nonlinear Systems in Porous Media", in M. Papadrakakis, B.H.V. Topping, (Editors), "Proceedings of the Sixth International Conference on Engineering Computational Technology", Civil-Comp Press, Stirlingshire, UK, Paper 75, 2008. doi:10.4203/ccp.89.75
Keywords: quasi-Newton method, Krylov iterations, updating preconditioners, inexact Newton method, two phase flow, porous media.

Newton's method for the solution of systems of nonlinear equations requires the solution of a number of linear systems with the Jacobian J as the coefficient matrix. When J is large and sparse, for example for problems arising from the discretization of a nonlinear PDE, which is our case as we describe below, the preconditioned Krylov based iterative schemes can be employed for the solution of the linear system, so that two nested iterative procedures need to be implemented [2,3]. A crucial issue, for the reduction of the total linear iterations, is to use efficient preconditioning techniques. In general, ILU-type preconditioners can be employed and calculated at each nonlinear iteration. In this case, a large cost of the calculation of the preconditioners has been paid.

In this work preconditioners for solving the linear systems of the Newton method in each nonlinear iteration are studied. The preconditioner is defined by means of a Broyden-type rank-one update of a given initial preconditioner, at each nonlinear iteration. Our sequence of preconditioners built like this, are bounded in the sense that the norm of the matrix obtained from the identity matrix minus the preconditioner times the Jacobian, in each outer iteration [1]. The approach proposed in this paper is to solve the inner systems of the Newton method with an iterative Krylov subspace method, starting with the ILU(0) preconditioner, computed from the initial Jacobian, and to update this preconditioner using a rank one sum. A sequence of preconditioners Pk can thus be defined by imposing the secant condition, as used in the implementation of quasi-Newton methods. With this approach an algorithm has been constructed where the preconditioners are updated until a kmax number of nonlinear iterations. Afterwards a new ILU(0) preconditioner is computed as a restarted procedure.

We have applied the obtained algorithm to the solution of the nonlinear system of algebraic equations arising from the discretization of the highly nonlinear equations governing the two phase model in porous media [4,5]. The discretization has been done using linear finite elements (triangles in two and tetrahedra in three dimensions) yielding a system of first order differential equations integrated in time via backward Euler forward difference method [6]. The numerical results show an improvement both in terms of iteration number and CPU time with respect to the ILU(0) preconditioner computed in each nonlinear iteration. In addition these improvements are mainly when the values of the kmax parameter are small.

L. Bergamaschi, R. Bru, A. Martínez, M. Putti, "Quasi-Newton preconditioners for the inexact Newton method", Electronic Transactions of Numerical Analysis, 23, 76-87, 2006.
R.S. Dembo, S.C. Eisenstat, T. Steihaug, "Inexact Newton methods", SIAM J. Num. Anal., 19, 400-408, 1982. doi:10.1137/0719025
J.E. Dennis Jr., J.J. Moré, "Quasi-Newton methods, motivation and theory", SIAM Rev., 19, 46-89, 1977. doi:10.1137/1019005
K. Aziz, A. Settari, "Petroleum Reservoir Simulation", Applied Science Publishers, London, 1979.
R. Helmig, "Multiphase flow and transport processes in the subsurface. A contribution to the modeling of hydrosystem", Springer-Verlag, Berlin, 1997.
R. Huber, R. Helmig, "Node-centered finite volume discretizations for the numerical simulation of multiphase flow in heterogeneous porous media", Computat. Geosci., 4, pp. 141-164, 2000. doi:10.1023/A:1011559916309

purchase the full-text of this paper (price £20)

go to the previous paper
go to the next paper
return to the table of contents
return to the book description
purchase this book (price £95 +P&P)